On Erdős-Rado numbers


In this paper new proofs of the Canonical Ramsey Theorem, which originally has been proved by Erdős and Rado, are given. These yield improvements over the known bounds for the arising Erdős-Rado numbersER(k; l), where the numbersER(k; l) are defined as the least positive integern such that for every partition of thek-element subsets of a totally orderedn-element setX into an arbitrary number of classes there exists anl-element subsetY ofX, such that the set ofk-element subsets ofY is partitioned canonically (in the sense of Erdős and Rado). In particular, it is shown that

$$2^{c1} .l^2 \leqslant ER(2;l) \leqslant 2^{c_2 .l^2 .\log l} $$

for every positive integerl≥3, wherec 1,c 2 are positive constants. Moreover, new bounds, lower and upper, for the numbersER(k; l) for arbitrary positive integersk, l are given.

This is a preview of subscription content, access via your institution.


  1. [1]

    M. Ajtai, J. Komlós, J. Pintz, J. Spencer, andE. Szemerédi: Extremal uncrowded hypergraphs,Journal of Combinatorial Theory Ser. A 32 (1982), 321–335.

    MATH  Article  Google Scholar 

  2. [2]

    N. Alon: On a conjecture of Erdős, T. Sós and Simonovits concerning anti-Ramsey theorems,Journal of Graph Theory 7 (1983), 91–94.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    N. Alon, H. Lefmann, andV. Rödl: On an anti-Ramsey type result,Colloquia Mathematica Societatis János Bolyai, 60. Sets, Graphs and Numbers, Budapest, 1991, 9–22.

  4. [4]

    L. Babai: An anti-Ramsey theorem,Graphs and Combinatorics,1 (1985), 23–28.

    MATH  MathSciNet  Google Scholar 

  5. [5]

    J. Baumgartner: Canonical Partition Relations,The Journal of Symbolic Logic 40 (1975), 541–554.

    MathSciNet  Article  Google Scholar 

  6. [6]

    D. Duffus, H. Lefmann, andV. Rödl: Shift graphs and lower bounds on Ramsey numbersr k(l; r), to appear.

  7. [7]

    R. A. Duke, H. Lefmann, andV. Rödl: On uncrowded hypergraphs, 1992, to appear.

  8. [8]

    P. Erdős: Some remarks on the theory of graphs,Bull. Amer. Math. Soc. 53 (1947), 292–294.

    MathSciNet  Article  Google Scholar 

  9. [9]

    P. Erdős, andA. Hajnal: Ramsey-type theorems,Discrete Applied Mathematics 25 (1989), 37–52.

    MathSciNet  Article  Google Scholar 

  10. [10]

    P. Erdős, A. Hajnal, andR. Rado: Partition relations for cardinal numbers,Acta Math. Acad. Sci. Hung. 16 (1965), 93–196.

    Article  Google Scholar 

  11. [11]

    P. Erdős, andL. Lovász: Problems and results on 3-chromatic hypergraphs and some related questions, in:Infinite and Finite Sets (A. Hajnal, R. Rado andV. T. Sós, eds.), North Holland, Amsterdam, 1975, 609–628.

    Google Scholar 

  12. [12]

    P. Erdős, J. Nešetřil, andV. Rödl: On some problems related to partitions of edges in graphs, in:Graphs and other combinatorial topics, Proceedings of the third Czechoslovak Symposium on Graph Theory, ed. M. Fiedler, Teubner Texte in Mathematik vol. 59, Leipzig, 1983, 54–63.

  13. [13]

    P. Erdős, andR. Rado: A combinatorial theorem,Journal of the London Mathematical Society 25 (1950), 249–255.

    Google Scholar 

  14. [14]

    P. Erdős, andR. Rado: Combinatorial theorems on classification of subsets of a given set,Proceedings London Mathematical Society 2 (1952), 417–439.

    Google Scholar 

  15. [15]

    P. Erdős, V. T. Sós, andM. Simonovits: Anti-Ramsey Theorems, in:Infinite and Finite sets, Proceedings Kolloq. Keszthely, Hungary 1973, eds. A. Hajnal, R. Rado, V. T. Sós, vol. II, Colloq. Math. Soc. János Bolyai 10, Amsterdam, North Holland, 1975, 657–665.

    Google Scholar 

  16. [16]

    P. Erdős, andJ. Spencer:Probabilistic methods in combinatorics, Academic Press, New York, 1974.

    Google Scholar 

  17. [17]

    P. Erdős, andE. Szemerédi: On a Ramsey type theorem,Periodica Mathematica Hungarica 2 (1972), 1–4.

    Google Scholar 

  18. [18]

    R. L. Graham, B. L. Rothschild, andJ. H. Spencer:Ramsey Theory, 2nd edition, Wiley-Interscience, New York, 1989.

    Google Scholar 

  19. [19]

    H. Lefmann: A note on Ramsey numbers,Studia Scientiarum Mathematicarum Hungarica 22 (1987), 445–446.

    MATH  MathSciNet  Google Scholar 

  20. [20]

    H. Lefmann, andV. Rödl: On canonical Ramsey numbers for coloring three-element sets, in:Finite and Infinite Combinatorics in Sets and Logic, (eds.: N. W. Sauer, R. E. Woodrow, B. Sands), Kluwer 1993, 237–247.

  21. [21]

    H. Lefmann, andV. Rödl: On canonical Ramsey numbers for complete graphs versus paths,Journal of Combinatorial Theory Ser. B 58 (1993), 1–13.

    MATH  Article  Google Scholar 

  22. [22]

    R. Rado: Anti-Ramsey Theorems, in:Finite and Infinite Sets, eds. Hajnal, Rado, Sós, Coll. Math. Soc. János Bolyai, North Holland, 1975, 1159–1168.

  23. [23]

    R. Rado: Note on canonical partitions,Bulletin London Mathematical Society 18 (1986), 123–126.

    MATH  MathSciNet  Google Scholar 

  24. [24]

    F. P. Ramsey: On a problem of formal logic,Proceedings London Mathematical Society 30 (1930), 264–286.

    Google Scholar 

  25. [25]

    M. Simonovits, andV. T. Sós: On restricted colorings ofK n,Combinatorica 4 (1984), 101–110.

    MATH  MathSciNet  Google Scholar 

  26. [26]

    J. Spencer: Asymptotic lower bounds for Ramsey functions,Discrete Mathematics 20 (1977), 69–77.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Additional information

Supported by NSF Grant DUS-9011850.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lefmann, H., Rödl, V. On Erdős-Rado numbers. Combinatorica 15, 85–104 (1995). https://doi.org/10.1007/BF01294461

Download citation

Mathematics Subject Classification (1991)

  • 05 A 99